Tennessee, 2005

Damaging Wind in Tennessee, April 22, 2005

April 22, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 6:30 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 22, 6:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI APR 22 2005

.DISCUSSION...CONVECTION FORMING OVER MIDDLE TENNESSEE MOVING
NORTHEASTWARD INTO THE MRX CWA THIS EVENING.  ATMOSPHERE BECOMING
INCREASING UNSTABLE WITH AN INFLUX OF LOW LEVEL MOISTURE AND STRONG
LIFT MOVING IN IN ADVANCE OF A COLD FRONT.  THIS WILL ALLOW
CONVECTION WILL CONTINUE INTO THE OVERNIGHT HOURS WITH POTENTIAL FOR
SOME OF THESE STORMS TO BECOME STRONG...POSSIBLE EVEN SEVERE.  THE
FRONTAL PASSAGE IS EXPECTED TO CROSS THE MRX CWA OVERNIGHT.  BEHIND
THE FRONT SCATTERED SHOWERS WILL CONTINUE AND MUCH COLDER AIR WILL
PUSH IN.  WINDS WILL INCREASE BEHIND THE FRONT...BECOMING BREEZY
THROUGHOUT MUCH OF THE AREA WITH LOCALLY WINDY CONDITIONS EXPECTED
OVER THE HIGHER TERRAIN.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  56  34  56 /  70  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  53  34  50 /  80  60  40  20
OAK RIDGE, TN                       50  52  34  51 /  80  60  30  20
TRI CITIES AIRPORT, TN              50  52  34  46 /  80  60  60  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR CHEROKEE AND
CLAY COUNTIES.
TN...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR THE NORTHERN
CUMBERLAND PLATEAU...PARTS OF NORTHEAST TENNESSEE AND THE MOUNTAINS
OF TENNESSEE.
VA...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR SOUTHWEST
VIRGINIA.

&&

MJB
Hazardous weather outlook, Apr 22, 5:00 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 PM EDT (500 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST
TENNESSEE. A SLIGHT RISK OF SEVERE STORMS IS ALSO EXPECTED FOR
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA...AS WELL AS CHEROKEE
AND CLAY COUNTIES OF NORTH CAROLINA..

AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH
THE REGION THIS EVENING...SCATTERED TO NUMEROUS STRONG TO SEVERE
STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST AT AROUND 30 MPH.
THESE STORMS WILL LIKELY BEGIN TO MOVE ACROSS THE CUMBERLAND PLATEAU
BY 7 PM CDT...WITH STORMS MOVING INTO THE VALLEY OF EAST TENNESSEE
BY 9 PM EDT.  FROM THERE...THEY WILL SPREAD TO NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA...AND ALSO CLAY AND CHEROKEE COUNTIES OF
NORTH CAROLINA...BETWEEN 10 PM AND MIDNIGHT EDT.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE.  IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.
PLEASE REPORT ANY DAMAGE FROM THESE STORMS TO LOCAL AUTHORITIES SO
THEY CAN PASS THIS INFORMATION ON TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT.  TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE.  IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG/SP

In the hours before

Special weather statement, Apr 22, 5:00 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222030-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 PM EDT (500 PM CDT) FRI APR 22 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS FOR TONIGHT...
...MUCH COLDER WEATHER FOR THIS WEEKEND...WITH SOME SNOW
ACCUMULATIONS POSSIBLE OVER THE HIGHER ELEVATIONS...
...POSSIBLE FREEZING TO NEAR FREEZING TEMPERATURES SUNDAY AND
MONDAY MORNINGS EVEN AT LOWER ELEVATIONS...

A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE OHIO VALLEY
TONIGHT. AN ASSOCIATED STRONG COLD FRONT WILL PUSH EAST THROUGH OUR
REGION...USHERING IN MUCH COLDER AIR FOR THE WEEKEND.  THIS FRONT IS
EXPECTED TO PASS THROUGH BETWEEN 8 PM AND 2 AM EDT (7 PM AND 1 AM
CDT)...MAKING THE THIS THE MOST LIKELY TIME FOR THUNDERSTORMS.

SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED IN ADVANCE OF THE
COLD FRONT...AND ALSO AS THE COLD FRONT SWEEPS ACROSS THE REGION.
HAIL AND STRONG DAMAGING WINDS ARE THE MOST LIKELY THREATS WITH
THESE STORMS.  HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.
FOR ADDITIONAL DETAILS ON THE THREAT OF SEVERE STORMS...PLEASE SEE
THE HAZARDOUS WEATHER OUTLOOK PRODUCT.

WITH THE COLDER AIR PUSHING IN...AND CONSIDERABLE MOISTURE LINGERING
OVER THE AREA...RAIN SHOWERS WILL LIKELY CHANGE TO SNOW SHOWERS OVER
THE HIGHER ELEVATIONS DURING THE AFTERNOON SATURDAY...AND SNOW
SHOWERS WILL CONTINUE TO BE POSSIBLE OVER THE HIGHER ELEVATIONS INTO
SUNDAY BEFORE TAPERING OFF SUNDAY EVENING.  SOME SNOW ACCUMULATIONS
MAY OCCUR...MAINLY AT ELEVATIONS ABOVE 3000 FEET.  SOME WET
SNOWFLAKES MAY EVEN MIX IN AT TIMES ACROSS VALLEY LOCATIONS LATE
SATURDAY NIGHT AND EARLY SUNDAY...MAINLY OVER NORTHERN TENNESSEE AND
SOUTHWEST VIRGINIA.  ADDITIONALLY...WINDS WILL INCREASE ACROSS THE
AREA TONIGHT AND SATURDAY.  WINDS WILL BECOME BREEZY THROUGHOUT THE
SOUTHERN APPALACHIAN REGION WITH LOCALLY WINDY CONDITIONS EXPECTED
OVER HIGHER TERRAIN.

IN ADDITION...TEMPERATURES WILL LIKELY DROP TO NEAR FREEZING OR BELOW
ACROSS MUCH OF SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE AND THE
HIGHER ELEVATIONS OF THE SMOKY MOUNTAINS...AND EXTREME SOUTHWEST
NORTH CAROLINA SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. TEMPERATURES
WILL LIKELY DIP INTO THE MID TO UPPER 30S ELSEWHERE...WITH POSSIBLE
FROST IN THE VALLEY LOCATIONS SUNDAY NIGHT AS SKIES CLEAR AND WINDS
DECREASE. TENDER VEGETATION MAY NEED SOME PROTECTION FROM THE COLD
DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ADDITIONAL
UPDATES ON THIS WEATHER SITUATION.

TG/TD/SP
Special weather statement, Apr 22, 5:00 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-231000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 PM EDT (500 PM CDT) FRI APR 22 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS FOR TONIGHT...
...MUCH COLDER WEATHER FOR THIS WEEKEND...WITH SOME SNOW
ACCUMULATIONS POSSIBLE OVER THE HIGHER ELEVATIONS...
...POSSIBLE FREEZING TO NEAR FREEZING TEMPERATURES SUNDAY AND
MONDAY MORNINGS EVEN AT LOWER ELEVATIONS...

A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE OHIO VALLEY
TONIGHT. AN ASSOCIATED STRONG COLD FRONT WILL PUSH EAST THROUGH OUR
REGION...USHERING IN MUCH COLDER AIR FOR THE WEEKEND.  THIS FRONT IS
EXPECTED TO PASS THROUGH BETWEEN 8 PM AND 2 AM EDT (7 PM AND 1 AM
CDT)...MAKING THE THIS THE MOST LIKELY TIME FOR THUNDERSTORMS.

SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED IN ADVANCE OF THE
COLD FRONT...AND ALSO AS THE COLD FRONT SWEEPS ACROSS THE REGION.
HAIL AND STRONG DAMAGING WINDS ARE THE MOST LIKELY THREATS WITH
THESE STORMS.  HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.
FOR ADDITIONAL DETAILS ON THE THREAT OF SEVERE STORMS...PLEASE SEE
THE HAZARDOUS WEATHER OUTLOOK PRODUCT.

WITH THE COLDER AIR PUSHING IN...AND CONSIDERABLE MOISTURE LINGERING
OVER THE AREA...RAIN SHOWERS WILL LIKELY CHANGE TO SNOW SHOWERS OVER
THE HIGHER ELEVATIONS DURING THE AFTERNOON SATURDAY...AND SNOW
SHOWERS WILL CONTINUE TO BE POSSIBLE OVER THE HIGHER ELEVATIONS INTO
SUNDAY BEFORE TAPERING OFF SUNDAY EVENING.  SOME SNOW ACCUMULATIONS
MAY OCCUR...MAINLY AT ELEVATIONS ABOVE 3000 FEET.  SOME WET
SNOWFLAKES MAY EVEN MIX IN AT TIMES ACROSS VALLEY LOCATIONS LATE
SATURDAY NIGHT AND EARLY SUNDAY...MAINLY OVER NORTHERN TENNESSEE AND
SOUTHWEST VIRGINIA.  ADDITIONALLY...WINDS WILL INCREASE ACROSS THE
AREA TONIGHT AND SATURDAY.  WINDS WILL BECOME BREEZY THROUGHOUT THE
SOUTHERN APPALACHIAN REGION WITH LOCALLY WINDY CONDITIONS EXPECTED
OVER HIGHER TERRAIN.

IN ADDITION...TEMPERATURES WILL LIKELY DROP TO NEAR FREEZING OR BELOW
ACROSS MUCH OF SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE AND THE
HIGHER ELEVATIONS OF THE SMOKY MOUNTAINS...AND EXTREME SOUTHWEST
NORTH CAROLINA SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. TEMPERATURES
WILL LIKELY DIP INTO THE MID TO UPPER 30S ELSEWHERE...WITH POSSIBLE
FROST IN THE VALLEY LOCATIONS SUNDAY NIGHT AS SKIES CLEAR AND WINDS
DECREASE. TENDER VEGETATION MAY NEED SOME PROTECTION FROM THE COLD
DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ADDITIONAL
UPDATES ON THIS WEATHER SITUATION.

TG/TD/SP
Local storm report, Apr 22, 6:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             CAGLE                   35.47N 85.46W
04/22/2005  1.00 INCH        SEQUATCHIE         TN   EMERGENCY MNGR

&&
Local storm report, Apr 22, 6:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 SW PIKEVILLE          35.53N 85.28W
04/22/2005  1.00 INCH        BLEDSOE            TN   EMERGENCY MNGR

&&
Local storm report, Apr 22, 7:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SUNBRIGHT               36.24N 84.67W
04/22/2005  1.75 INCH        MORGAN             TN   OFFICIAL NWS OBS

&&
Local storm report, Apr 22, 7:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 SW WHITWELL           35.13N 85.61W
04/22/2005  1.00 INCH        MARION             TN   LAW ENFORCEMENT

&&

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
April 22, 7:20 PM EST to 7:30 PM EST
Where
Rhea County, Dayton
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -85.017

A few trees down in Dayton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442855.